Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 251, NWS Tallahassee, FL

July 21, 2016Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2016, 3:17 PM CDT for Coffee County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2016, 3:17 PM CDT (20:17 UTC)
Expired
Jul 21, 2016, 3:44 PM CDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 55 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:25 PM CDTTSTM WND DMG5 Se Elba, ALA TREE BLEW DOWN ONTO A POWER LINE RESULTING IN A POWER OUTAGE NEAR COUNTY ROAD 518.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1377 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS52 KTAE 212017
SVRTAE
ALC031-212100-
/O.NEW.KTAE.SV.W.0251.160721T2017Z-160721T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
317 PM CDT THU JUL 21 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COFFEE COUNTY IN ALABAMA...

* UNTIL 400 PM CDT

* AT 317 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  ELBA...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ELBA...ENTERPRISE...FORT RUCKER...NEW BROCKTON...KINSTON...
  CLINTONVILLE...RICHBURG...COPPINVILLE...KEYTON...
  BATTENS CROSSROADS...CARL FOLSOM A/P...CENTRAL CITY...
  MARVIN CHAPEL...ENTERPRISE MUNICIPAL A/P...NEW HAVEN...
  CAMP ALAFLO BSA...TURNER CROSSROADS...GOODMAN...
  COOL SPRINGS AND INO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3142 8610 3142 8579 3120 8579 3119 8612
      3119 8618
TIME...MOT...LOC 2017Z 280DEG 15KT 3133 8603 

HAIL...0.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
468 
WWUS52 KTAE 212044
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 PM CDT THU JUL 21 2016

ALC031-212054-
/O.CAN.KTAE.SV.W.0251.000000T0000Z-160721T2100Z/
COFFEE AL-
344 PM CDT THU JUL 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COFFEE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3142 8610 3142 8579 3120 8579 3119 8612
      3119 8618
TIME...MOT...LOC 2043Z 280DEG 15KT 3131 8590 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:34 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 21, 2:34 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
334 PM EDT THU JUL 21 2016

.NEAR TERM [Through Tonight]...

A large ridge of high pressure is centered over the southern Plains.
Our area lies under its eastern edge, with mostly northern flow
aloft of our area. This means that any disturbances along the
northern edge of the ridge may get steered southward into our area
this evening. Some of the models are keying in on such a disturbance
making its way into our southeast Alabama counties in the late
afternoon-early evening hours. Otherwise, the main forcing for
storms today is on the smaller scale- the seabreeze front and
outflow boundaries from storms through the day. Moisture is
plentiful as evidenced in our 12Z TAE sounding with a PW of almost 2
inches and the airmass in place is unstable with quick heating today
at the surface, but much cooler air aloft. Storms today may be
capable of producing downbursts of damaging winds and small hail.
The high heat and humidity will also make our highs in the mid-upper
90s this afternoon feel like they're around 104-107. Overnight,
temperatures will fall to the low 70s.

.SHORT TERM [Friday Through Saturday Night]...

Surface ridging over the Central CONUS begins to retreat eastward
throughout the short term. The main source of convection will be
from the sea breeze with storms likely having scattered coverage.
With a generally weak flow, this will cause a lack of energy
needed to push the sea breeze front inland and so will lead to
convection initiating later in the afternoon and keep the highest
chances for rain in FL. Highs will be in the mid to upper 90s
decreasing to low to mid 90s closer to the coast.

.LONG TERM [Sunday Through Thursday]...

Well advertised mid level ridge will be draped across the
southern half of the CONUS to begin this period. A break in the
ridge, in the form of an inverted mid level trough, will be moving
westward towards Florida Monday then across the Gulf of Mexico
Tuesday then towards Texas Wednesday. The Euro solution is weaker
and slower with this feature, around 24 hours. The CWA will
experience some added moisture and lift as the feature passes by.

Precipitation chances are on the lower end for Sunday and have
raised chances Monday and Tuesday to account for the mid level
trough passing by and uncertainty in timing between the GFS and
Euro. High temperatures appear to decrease a few decreases at the
beginning of the new work week granted we have more convection and
cloud cover around. Heat indices will be in the low to mid 100s
each day.

&&

.AVIATION [Through 18Z Friday]...

Numerous small thunderstorms across the area this afternoon are
expected to dissipate around 02Z. Any of these individual storms may
produce downbursts of damaging wind and small hail as well as a
temporary reduction in visibility. The overall outlook, however, is
for VFR conditions to prevail throughout the period.

&&

.MARINE...

High pressure will remain over the northern Gulf coast. This will
cause light winds of 10 knots or less and seas to be 2 feet or less.
Isolated to scattered thunderstorms will be possible mainly during
the overnight period.

&&

.FIRE WEATHER...

With RH values above critical thresholds, hazardous fire weather
conditions are not expected over the next several days.

&&

.HYDROLOGY...

Isolated to scattered afternoon and early evening thunderstorms
are expected each day. There are no widespread flooding concerns
at this time. However, stronger and slower moving storms will have
the potential to produce locally heavy rainfall producing ponding
or standing of water in low lying and poorly draining areas.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  96  75  95  75 /  40  30  20  30  20
Panama City   78  91  78  90  79 /  30  40  10  30  10
Dothan        74  95  74  95  75 /  40  30  10  20  20
Albany        74  97  74  97  75 /  30  20  10  10  20
Valdosta      74  97  73  96  74 /  30  20  20  20  10
Cross City    74  95  73  95  74 /  40  30  30  30  20
Apalachicola  75  91  77  91  78 /  20  20  20  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Moore
SHORT TERM...Chaney/Scholl
LONG TERM...Scholl
AVIATION...Moore
MARINE...Chaney/Scholl
FIRE WEATHER...DVD
HYDROLOGY...Scholl

In the hours before

Local storm report, Jul 21, 1:41 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
241 PM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     SYLVESTER               31.53N 83.84W
07/21/2016                   WORTH              GA   911 CALL CENTER

            TREES DOWN NEAR SYLVESTER.

&&

EWESTON
Special weather statement, Jul 21, 2:07 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 PM EDT THU JUL 21 2016

GAZ127-128-211930-
WORTH GA-TURNER GA-
307 PM EDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR TURNER AND NORTHERN WORTH
COUNTIES UNTIL 330 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES
EAST OF LEESBURG TO NEAR ASHBURN...AND MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ASHBURN...WORTH...TERRELL...SYCAMORE...WARWICK...SIBLEY...OAKFIELD...
DOLES...DAKOTA...INAHA...HOBBY...AMBOY...
COVERDALE AND TURNER CO AIRPORT.

LAT...LON 3185 8351 3160 8353 3160 8365 3159 8365
      3160 8400 3163 8401 3165 8399 3165 8402
      3173 8402 3177 8399 3180 8401 3180 8398
      3185 8395 3184 8386 3182 8385 3183 8384
      3181 8383 3180 8378 3180 8361 3185 8361
TIME...MOT...LOC 1906Z 027DEG 7KT 3174 8399 3171 8360

42-DVD
Local storm report, Jul 21, 2:32 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
332 PM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     THOMASVILLE             30.84N 83.98W
07/21/2016                   THOMAS             GA   911 CALL CENTER

            SEVERAL TREES DOWN IN THE COUNTY. LOCATION APPROXIMATED

0215 PM     TSTM WND DMG     ENON                    31.01N 83.80W
07/21/2016                   THOMAS             GA   911 CALL CENTER

            SEVERAL TREES DOWN IN THE COUNTY. LOCATION APPROXIMATED

0235 PM     TSTM WND DMG     EASON                   30.81N 83.85W
07/21/2016                   THOMAS             GA   911 CALL CENTER

            SEVERAL TREES DOWN IN THE COUNTY. LOCATION APPROXIMATED.

&&

DVD
Local storm report, Jul 21, 2:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
333 PM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     COOLIDGE                31.01N 83.87W
07/21/2016                   THOMAS             GA   BROADCAST MEDIA

            PICTURE OF TREE SNAPPED IN COOLIDGE ON SOCIAL MEDIA

&&

DVD
Special weather statement, Jul 21, 2:48 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT THU JUL 21 2016

FLZ028-212030-
INLAND TAYLOR FL-
348 PM EDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TAYLOR COUNTY UNTIL
430 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PERRY...MOVING SOUTH AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PERRY...HAMPTON SPRINGS...SECOTAN...BOYD AND LAKE BIRD.

LAT...LON 3009 8353 3005 8373 3006 8374 3027 8374
      3028 8357
TIME...MOT...LOC 1948Z 351DEG 5KT 3017 8366

11-MOORE
Special weather statement, Jul 21, 3:04 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
304 PM CDT THU JUL 21 2016

ALZ065-212045-
COFFEE AL-
304 PM CDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE COUNTY UNTIL 345 PM CDT...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELBA...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELBA...ENTERPRISE...FORT RUCKER...NEW BROCKTON...KINSTON...
CLINTONVILLE...RICHBURG...COPPINVILLE...BATTENS CROSSROADS...
CARL FOLSOM A/P...CENTRAL CITY...ENTERPRISE MUNICIPAL A/P...
CAMP ALAFLO BSA...TURNER CROSSROADS...COOL SPRINGS...INO...RHOADES...
BASIN...KEYTON AND PERRY STORE.

LAT...LON 3149 8579 3120 8579 3119 8611 3118 8612
      3119 8613 3119 8619 3140 8620
TIME...MOT...LOC 2004Z 264DEG 18KT 3135 8605

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:04 PM CDTSpecial Weather StatementTAECoffee41 min
Jul 20, 9:48 PM CDTSpecial Weather StatementTAECoffee42 min
Jul 21, 3:04 PM CDTSpecial Weather StatementTAECoffee41 min
Jul 21, 4:29 PM CDTSpecial Weather StatementTAEHenry46 min
Jul 21, 6:04 PM CDTSpecial Weather StatementTAEHouston26 min
Jul 21, 6:12 PM CDTAreal Flood AdvisoryTAEDale, Henry, Houston2 hr
Jul 21, 6:32 PM CDTFlash Flood WarningTAEHouston3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.